What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 19, 4:30 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, May 19, 4:30 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
530 PM EDT Fri May 19 2017
.SYNOPSIS...
Shower and thunderstorm chances will continue ahead of a stalled
boundary into tonight. Rain chances will increase by the end of
the weekend ahead of an approaching frontal system.
&&
.NEAR TERM /THROUGH SATURDAY/...
With 5:30pm update, tweaked hourly precipitation trends.
A line of thunderstorms are moving slowly to the north, while
another line of thunderstorms is moving from central Ohio to the
east. Locations south and west of Pittsburgh remain in a severe
thunderstorm watch through 11pm, as the threat for severe
weather continues from both lines. Previous discussion follows.
The front has not moved much at all today and continues to more
or less bisect the forecast area, thanks to zonal flow in the
midlevels providing very little push. Scattered shower and
thunderstorm activity has blossomed to the south of the boundary
where 1000-2000 J/kg of CAPE has built up. Activity will
continue here into the evening hours in a mainly disorganized
manner, but will focus near the front. Severe thunderstorm watch
just went up in the southwestern CWA, where a few large hail and
damaging wind events are possible. Expect coverage to fade
overnight with the loss of instability. Temperatures will be a
little cooler than previous nights, but still above normal.
500 mb heights start to rise again Saturday over our area in
response to a trough moving into the Mississippi Valley. This
will start to push the boundary north again as a warm front. The
increase in moisture will allow for scattered showers and storms
across mainly the southwest half of the CWA during the
afternoon. Severe risk again looks marginal in weak flow. Temperatures
will be near normal across the north, and a few degrees above
normal in the south.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
This period will feature a healthy amount of rainfall,
particularly during Sunday afternoon and evening, where
categorical PoPs are appropriate. A shortwave over the upper
Midwest will rotate a surface low across the Great Lakes,
driving a frontal boundary towards and across our region.
Southwest flow will push a very moist air mass over us ahead of
the front, with precipitable water values rising to between 1.5
and 1.75 inches. This would be near the top of climatology.
Given the relatively slow movement of the front, several rounds
of showers and storms are possible, which could leave to heavy
rainfall, perhaps even excessive in a few spots. Not enough
confidence for an HWO heavy rain mention yet, but will continue
to monitor. Above-normal temperatures will continue.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Behind the front, near to below normal temperatures will take
hold in a general troughing pattern. A couple of systems will
provide shower and thunderstorm chances through the period, with
chances decreasing toward the end of the period.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions expected today outside of MVFR associated
with any thunderstorm development through the evening. Winds
will veer overnight as a frontal boundary continues to slowly
drop south.
.Outlook...
Restrictions are possible again late Sat thru early Mon with
crossing fronts.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 19, 2:18 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Fri May 19 2017
MDZ001-OHZ041-PAZ007>009-013>016-020>023-073>076-WVZ511>514-201930-
Garrett-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-Eastern Tucker-
318 PM EDT Fri May 19 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania and northern West
Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
510-201930-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
318 PM EDT Fri May 19 2017
...SEVERE THUNDERSTORM WATCH 247 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 1:30 PM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT FRI MAY 19 2017
OHZ069-WVZ004-012-191900-
Monroe-Marshall-Wetzel-
230 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MONROE...NORTHWESTERN WETZEL AND SOUTHWESTERN
MARSHALL COUNTIES...
At 229 PM EDT, a strong thunderstorm was located 9 miles northwest of
Sistersville, or 10 miles south of Woodsfield, moving east at 25 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
New Martinsville... Sardis...
Fly... Antioch...
Graysville... Proctor...
Hannibal... Rinard Mills...
Laings...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3957 8104 3957 8105 3958 8125 3970 8125
3974 8081 3956 8081 3955 8082 3958 8083
3959 8085 3960 8085 3958 8089 3961 8094
3954 8104
TIME...MOT...LOC 1829Z 269DEG 20KT 3961 8116
FriesSpecial weather statement, May 19, 2:02 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 19 2017
OHZ069-WVZ004-012-191930-
Monroe-Marshall-Wetzel-
302 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MONROE...NORTHWESTERN WETZEL AND
SOUTHWESTERN MARSHALL COUNTIES...
At 301 PM EDT, a strong thunderstorm was located near Paden City, or
7 miles west of New Martinsville, moving east at 20 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
New Martinsville... Pine Grove...
Sardis... Clarington...
Fly... Antioch...
Wileyville... Proctor...
Reader... Lynn Camp...
Porters Falls... Hannibal...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3955 8079 3956 8081 3956 8082 3958 8083
3958 8085 3960 8085 3958 8089 3961 8094
3954 8104 3957 8104 3957 8107 3970 8110
3980 8070 3954 8063 3953 8078
TIME...MOT...LOC 1901Z 258DEG 19KT 3963 8099
FriesSpecial weather statement, May 19, 3:03 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI MAY 19 2017
OHZ049-050-059-PAZ029-WVZ002>004-192030-
Jefferson-Harrison-Belmont-Washington-Marshall-Brooke-Ohio-
403 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...
NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO...NORTH CENTRAL
MARSHALL AND SOUTHERN BROOKE COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near St.
Clairsville, moving northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Martins Ferry...
St. Clairsville... Bellaire...
Warwood... Bethlehem...
West Liberty... Triadelphia...
Clearview... Valley Grove...
Shadyside... McMechen...
This includes the following highways...
Interstate 70 in Ohio between mile markers 214 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 9.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3993 8077 4012 8102 4035 8083 4012 8036
TIME...MOT...LOC 2003Z 228DEG 26KT 4010 8085
Fries
Special weather statement, May 19, 3:47 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT FRI MAY 19 2017
PAZ075-076-192115-
Fayette Ridges-Fayette-
447 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...
At 447 PM EDT, a strong thunderstorm was located 7 miles northeast of
Point Marion, or 8 miles south of Uniontown, moving east at 20 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Uniontown... Farmington...
Chalkhill... Ohiopyle...
Mill Run... Normalville...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3978 7935 3979 7938 3978 7939 3976 7938
3978 7971 3986 7974 4002 7939 3995 7936
3990 7940 3985 7942 3982 7937 3980 7937
3979 7935
TIME...MOT...LOC 2047Z 252DEG 18KT 3979 7977
FriesSpecial weather statement, May 19, 5:24 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT FRI MAY 19 2017
OHZ057-192315-
Muskingum-
624 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT MUSKINGUM COUNTY...
At 623 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Zanesville... New Concord...
South Zanesville... North Zanesville...
Philo... Pleasant Grove...
Gratiot... Fultonham...
Norwich... Cannelville...
High Hill... Chandlersville...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 169.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3995 8223 3995 8220 4009 8219 4003 8174
3976 8171 3977 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 2223Z 295DEG 19KT 3990 8228
FriesSpecial weather statement, May 19, 6:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
720 PM EDT FRI MAY 19 2017
OHZ057-058-068-192345-
Guernsey-Noble-Muskingum-
720 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN GUERNSEY...NORTHEASTERN MUSKINGUM AND
NORTHERN NOBLE COUNTIES...
At 720 PM EDT, a strong thunderstorm was located near New Concord, or
10 miles southwest of Cambridge, moving east at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Cambridge... New Concord...
Byesville... Senecaville...
Pleasant City... Cumberland...
Lore City... Old Washington...
Salesville... Norwich...
Seneca Lake Park...
This includes the following highways...
Interstate 70 in Ohio between mile markers 165 and 192.
Interstate 77 in Ohio between mile markers 36 and 48.
LAT...LON 3991 8183 4008 8183 4005 8132 3985 8132
3988 8158 3984 8158 3984 8169 3989 8169
TIME...MOT...LOC 2320Z 283DEG 26KT 3995 8174
Fries